Aa
Aa
A
A
A
Close
Avatar universal

Fentanyl Patch

Does anyone know if you remove the patch and leave it affixed to plastic, will the medicine seep out, and fade away? Or does it only release medication on your skin when in contact with heat?
4 Responses
Sort by: Helpful Oldest Newest
Avatar universal
im a nurse and im not at at all sure on that one.  but id say after it has been stuck to skin it should be thrown
Helpful - 0
Avatar universal
I'm not 100% positive and I'm no doctor or pharmacist, but I would say the med probably would not seep out if the patch is just left out - at least not very quckly.  The way the patch is designed is that the medication is release by your body heat and therefore it would make sense that if that body heat is not there, then the medication would not be released.

HOWEVER, I'm also wondering if maybe since the patch had been attached to the body and then removed, it the "pores" of the patch are now more open (from having that body heat) and therefore, a small amount may be released.  I do know that there is a warning on the patch boxes (or at least used to be when I was on them several years ago) about making sure when you remove the patch you had on, that you fold it with the adhesive sides touching each other to avoid someone who has not be prescribed the med getting in contact with it or the med getting on other things in the trash.  So I'm kinda guessing a small amount would be rleased.

Why is it that you removed the patch?  And why wasn't it just trashed and a new patch put on?

the other concern with removing the patch and putting it on plastic or something - even if the medication doesn't dissipate away, the adhesive most certainly will not be as strong when you reapply it, so therefore you may not get the same pain control as when you first applied it - because it may buckle or simply not stay stuck.

Helpful - 0
Avatar universal
ALSO: if I throw the patch away I will run out of medication in 1/3 of the time. I have been trying to resolve this problem for a while. I still have scars from using tape to stick it. Ultimately  the tape will stick, but the patch will be unadhesed in the middle.  I know it is not working because not only will I get no pain relief, but will also start feeling withdrawal symptoms. I even put on an extra patch, and nothing. So I just hold it on my outer thigh at night time.
Helpful - 0
Avatar universal
I'm sorry you're having so much trouble with getting the patches to stick.  I know many patch users do have trouble with this issue, but not to the extent that you do.

Unfortunately, the way that you're now using the patches pretty much negates one of the benefits of the patches - 24/7 pain control.  If you're only putting one on at night, you're not getting that constant, small dose of medication for the extended period of time the patches are designed to be worn.  Therefore, not only will you not get contast pain relief, but you also run the risk of constantly chasing withdrawal symptoms.  As you know, you can get w/d symptoms from a medication even if you do not abuse the med.  The symptoms come because your BODY is used to having that medication and when it doesn't have it, it rebels.

Is there a particular reason why your doctor wants you to stay on the patches even though they obviously are not working for you - not only not sticking well for you, but because of them not sticking well, they are not providing the type of pain relief they should be.??  Would it be possible for him to switch you to some form of long-acting ORAL medication rather than the patch?  Of course, the long acting oral medications do not last 24-36 hours like the patch is SUPOSED TO, but you're not getting that amount o fpain relief from the patch now, so not having that length with an oral medication wouldn't be a big change for you.  There are many long acting medications out there, so there's many options.  to me, it would seem to make sense for him to switch you to a long acting oral medication since you're obviously not gaining any benefit from having the patches.

this may be something you want to discuss with your doctor at you rnext appointment - or even give him a call (if your appointmnet is not soon) and see what he thinks.

Best of luck!
Helpful - 0
Have an Answer?

You are reading content posted in the Pain Management Community

Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473358451
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches